Alert archive / Colorado / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 61, NWS Goodland, KS

May 25, 2017Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at May 25, 2017, 2:42 PM MDT for Yuma County, Colorado. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2017, 2:42 PM MDT (20:42 UTC)
Expired
May 25, 2017, 3:30 PM MDT
In force
48 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Yuma County, CO

The radar

The Goodland radar (KGLD), 108 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 3:15 PM MDTHAIL 1.257 S Yuma, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 1:46 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 8.7 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 55 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2017-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
55 J/kg
Mixed-layer CIN
-269 J/kg
Mixed-layer LCL
2423 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

987 
WUUS53 KGLD 252042
SVRGLD
COC125-252130-
/O.NEW.KGLD.SV.W.0061.170525T2042Z-170525T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
242 PM MDT THU MAY 25 2017

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  West central Yuma County in northeastern Colorado...

* Until 330 PM MDT

* At 241 PM MDT, a severe thunderstorm was located 11 miles southwest
  of Yuma, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Eckley, Heartstrong and Abarr. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4000 10279 4010 10279 4011 10237 3978 10244
      3985 10280 4000 10280
TIME...MOT...LOC 2041Z 281DEG 23KT 3998 10283 

HAIL...1.00IN
WIND...60MPH
 
$$

TL/DR
1 follow-up statement
455 
WWUS53 KGLD 252102
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
302 PM MDT THU MAY 25 2017

COC125-252130-
/O.CON.KGLD.SV.W.0061.000000T0000Z-170525T2130Z/
Yuma CO-
302 PM MDT THU MAY 25 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR WEST CENTRAL YUMA COUNTY...

At 302 PM MDT, a severe thunderstorm was located 12 miles south of
Yuma, moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Eckley, Heartstrong and Abarr. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4010 10279 4011 10237 3978 10244 3985 10280
      4000 10279
TIME...MOT...LOC 2102Z 281DEG 23KT 3995 10266 

HAIL...1.00IN
WIND...60MPH
 
$$

TL/DR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 12:19 PM MDT, 2 hours 23 minutes earlier.

Area forecast discussion, May 25, 12:19 PM MDT, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1219 PM MDT Thu May 25 2017

.SHORT TERM...(Today through Saturday night)
Issued at 345 AM MDT Thu May 25 2017

Today-tonight...latest 00z models have changed their tune a bit
regarding timing of showers/thunderstorms today which has also
impacted various other parameters including temperature, dewpoint
and wind.

Latest thinking is for a weather disturbance (currently over
northern Nevada and Utah) to move off the Colorado front range and
into the northwest half of the forecast area by mid afternoon
spreading east late in the day. Area remains under left front quad
of 90kt upper jet with great upper divergence. Strong to severe
thunderstorms are possible with large hail and damaging winds the
primary threats. Precipitation looks to linger through the evening
and perhaps midnight before lifting northeast and out of the area.
850mb temperatures warm about 8F to 13F across the area supporting
highs in the upper 70s (north) to near 90 (south), this matches
pretty well with latest 2m temperatures and bias corrected grids so
have raised highs as a result. Low temperatures in the upper 40s to
mid 50s.

Friday-Friday night...another weather disturbance moves off the
Colorado front range and into the area from the west-northwest by
mid to late afternoon continuing east through the evening and
overnight hours. Once again great upper jet divergence with this
feature and it may suggest storms transitioning into an MCS.
Afternoon temperatures look to warm into the low to upper 70s
(northwest to southeast) with lows in the upper 40s to mid 50s.

Saturday-Saturday night...upper trough axis finally forecast to move
across the area during the day slowly moving east of the area during
the night. Will have a continued threat for showers and
thunderstorms through midnight before drier air aloft moves in from
the north. High temperatures will be much cooler with low 60s
(northwest) to low 70s (far east and south). Low temperatures in the
mid 40s to around 50.

.LONG TERM...(Sunday through Wednesday)
Issued at 153 AM MDT Thu May 25 2017

There are chances for rain showers and storms over the Tri-State
region during the second half of the extended period. Sunday and
Monday, for the most part, will be a lull period as dry air will
take over the region.

Northwest upper level flow will continue to dominate over the
Central/High Plains through the period. So Tuesday and Wednesday
will have chances for precipitation due to shortwave troughs moving
over the region both days and frontal boundaries positioned near
the CWA. Instability and shear will be present as well, which
indicates that some severe storms may develop. With these days being
at the end of the period, it is hard to determine the exact impacts
and timing. Model guidance is showing similar ideas for these days
so the likelihood that precipitation will occur is higher at this
time. Will continue to monitor as the middle of next week
approaches.

Temperatures during the period will stay consistent and hover in the
70s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1207 PM MDT Thu May 25 2017

VFR conditions forecast for the TAFs. Main focus will be the
timing of the storms this afternoon and this evening. Currently
looks like there will be two rounds of storms. The first round
will be isolated and likely form off the developing dry line over
East Central Colorado. Not far behind that initial development
will be the main round of storms that will be in a cluster as they
move east across the forecast area. Large hail and damaging winds
will be the threats with these storms. The activity will be east,
or should be east of the TAF sites by 3z or so.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...99
LONG TERM...CLT
AVIATION...JTL
Hazardous weather outlook, May 25, 11:11 AM MDT, 3 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1111 AM MDT Thu May 25 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-261715-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1111 AM MDT Thu May 25 2017 /1211 PM CDT Thu May 25 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Thunderstorms are expected to develop near the Kansas and Nebraska
border around 2 pm MDT (3 pm CDT) and spread east across the area
through 9 pm MDT (10 pm CDT). A few severe storms are possible during
this time, with the largest threat being strong microburst winds in
excess of 65 mph...blowing dust and large hail around 2 inches in
diameter.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

Severe thunderstorms are expected across much of the area Friday
afternoon through the night as a weather disturbance moves off the
Colorado front range and into the area. Supercell thunderstorms
producing very large hail, damaging winds and possibly a tornado
will be the primary threats in the afternoon. The storms are
expected to organize into a large cluster of storms in the evening
and overnight hours with the primary threats becoming large hail,
damaging winds, locally heavy rainfall and possible flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 2 pm MDT (3 pm CDT) and 9 pm
MDT (10 pm CDT).

JRM

In the hours before

Local storm report, May 25, 2:27 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
227 PM MDT THU MAY 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0219 PM     HAIL             5 ENE CLARKVILLE        40.40N 102.54W
05/25/2017  E1.00 INCH       YUMA               CO   TRAINED SPOTTER

            SPOTTER REPORTED QUARTER SIZED HAIL NORTH OF ECKLEY, CO.

&&

SME

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 1:53 PM MDTSevere Thunderstorm WarningGLDYuma52 min
May 25, 2:46 PM MDTSpecial Weather StatementGLDKit Carson14 min
May 25, 2:59 PM MDTSpecial Weather StatementGLDKit Carson16 min
May 25, 3:18 PM MDTSevere Thunderstorm WarningGLDYuma42 min
May 25, 3:23 PM MDTSpecial Weather StatementGLDKit Carson22 min
May 25, 3:36 PM MDTSevere Thunderstorm WarningGLDYuma24 min
May 25, 3:39 PM MDTTornado WarningGLDYuma36 min
May 25, 3:42 PM MDTSevere Thunderstorm WarningGLDKit Carson48 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.